Trazodone Overdose – Symptoms, Dosage and Treatment


Trazodone Overdose

Trazodone hydrochloride is a prescription medication used in the management of major depression. It is available in the brand names Desyrel, Desirel, Beneficat, Oleptro, Deprax, Molipaxin, Thombran, Trazorel and others. It is a serotonin antagonist and reuptake inhibitor (SARI), a class of antidepressant drug. It is a phenylpiperazine compound. Trazodone is an antidepressant usually prescribed because it does not produce side effects of tricyclic antidepressants. It also has hypnotic and anxiolytic effects.

It is used for the management of the following conditions:

  • Insomnia
  • Unipolar depression
  • Bipolar Depression
  • Panic disorder
  • Fibromyalgia
  • Bulimia nervosa
  • Diabetic neuropathy
  • Compels Regional Pain Syndrome
  • Alcohol withdrawal
  • Obsessive compulsive disorder
  • Schizophrenia
  • Psychosis

Trazodone has a potential for overdose because the drug is not naturally occurring in the body. Trazodone overdose may also be potentiated with the intake of alcohol, antihistamines and CNS depressants. However, compared to other antidepressants, Trazodone has lower risk for overdose. It is also more advantageous than TCAs because patients taking SARIs are less likely to commit suicide than patients taking TCAs.

Overdose Level of Trazodone

Trazodone Overdose pics

The recommended dosage of Trazodone both for adult and geriatric clients is 150 mg once day. The dosage may be increased to 50 mg every four days or three days. The maximum daily dose may be up to 400 mg for outpatients, while hospitalized patients may take up to 600 mg daily. Pediatric dose is 25 to 50 mg in a day that can be increased to up to 150 mg daily. Any excessive intake beyond the maximum dosage may lead to an overdose.

Symptoms of Trazodone Overdose

The symptoms of Trazodone overdose are rooted at the excessive effects of Trazodone in the body. It may include neurologic, cardiovascular, respiratory and gastrointestinal side effects. Trazodone overdose symptoms include:

1. Drowsiness

Trazodone has antihistamine effects resulting in CNS depression. Drowsiness may be potentiated with increased intake of the drug and may lead to further alteration in the mental status. Severe Trazodone overdose may lead to a coma.

2. Vomiting

Vomiting is also a potential Trazodone overdose symptom because of the affectation of the gastrointestinal tract.

3. Priapism

Priapism is the prolonged erection of the penis even in the discontinuation of sexual stimulation. Priapism is a result of the antagonistic effect of the drug in the alpha adrenergic receptors leading to vasodilatation. The prolonged vasodilatation in the penis results in increased blood flow to the area leading to persistent erection. Priapism may be painful and considered a medical emergency because of possible ischemia to the tissues. Similar occurrence may also occur in the clitoris of female patients.

4. Breathing Problems

CNS depression may also lead to respiratory depression. Clients who may have Trazodone overdose usually experience shortness of breath and decreased respiratory rate.


5. Arrhythmia

Cardiac arrhythmias are also possible Trazodone overdose symptoms because of the affectation of the adrenergic rectors in the heart leading to cardiac irregularities. The most common arrhythmias include premature ventricular contractions.

6. Seizures

Seizures may also be experienced with Trazodone overdose because of the unstable electrical impulses in the neurons in the brain.

7. Decreased white blood cell counts

Trazodone may also have the effects of decreasing the white blood cell count leading to possible infections.

Trazodone overdose may sometime be fatal when clients have ingested very large doses of Trazodone. Death may occur from respiratory and CNS depression as well as cardiac failures.

Causes of Trazodone Overdose

Causes of Trazodone overdose include accidental ingestion of the pills especially by children and geriatric clients. Those who adjust their dose without the prescription of a physician may also cause Trazodone overdose. It is essential to adhere with the Trazodone dosage prescribed and keep pills away from children. Geriatric clients may also need supervision with the intake of the drug.

Diagnosis of Trazodone Overdose

Since Trazodone reduces the white blood cell count, a complete blood count may be necessary to detect any blood dyscrasia. Patients who develop a sore throat may also require blood testing because it may be a sign of infection. Blood testing is also used to detect the actual level of Trazodone in the blood.

Treatment of Trazodone Overdose

Treatment of Trazodone overdose focuses on removing the excess level of Trazodone in the body as well as supportive managements for the symptoms.  Treatments of Trazodone overdose include:

1. Administration of activated charcoal

Activated charcoal is often an emergency measure for Trazodone overdose. Activated charcoal is given by mouth or through tube feeding. Activated charcoal absorbs the Trazodone in the stomach to prevent systemic absorption in the intestines.

2. Gastric lavage

Gastric lavage may also be done along with activated charcoal administration. Once the fluid with the activated charcoal has already stayed for a minute in the stomach, it is then aspirated again. Gastric lavage is similar to washing the stomach to get rid of ingested Trazodone.

3. Intravenous infusions

Intravenous infusions are given to establish a line for emergency medications as well as treating hypotension.

4. Anti arrhythmic medications

Anti arrhythmic medications are employed to treat cardiac arrhythmias.

5. Anticonvulsant medications

These medications are also administered to manage and prevent recurrent seizures that may cause permanent damage to the neurons.

6. Respiratory support

Mechanical ventilation or oxygen therapy is also given to assist the breathing of the patient.

7. Diuretics

Diuretics may also be given to aid in the elimination of the Trazodone through the urine.

Because of the possible Trazodone overdose, patients should ensure that they take only what is prescribed, despite the absence of improvement of the condition. It is still important to take essential measures to keep the drug out of the reach of children.

References:

http://www.nlm.nih.gov/medlineplus/ency/article/002559.htm

http://depression.emedtv.com/trazodone/trazodone-overdose.html

http://en.wikipedia.org/wiki/Trazodone

Leave a Reply

Your email address will not be published.

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>